Alert archive / Georgia / Special Weather Statements in 2020
Special Weather Statement, NWS Atlanta, GA
NWS Atlanta, GA issued this special weather statement at Apr 23, 2020, 5:21 PM EDT for Hall County, Georgia. It was in force for 24 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 23, 2020, 5:21 PM EDT (21:21 UTC)
- Expired
- Apr 23, 2020, 5:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Atlanta, GA
- Hail
- 0.75 in
- Wind
- 40
County Hall County, GA
The radar
The Atlanta radar (KFFC), 111 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 5:24 PM EDT | HAIL 1 | 1 Ese Aqualand Park, GA | REPORT OF QUARTER-SIZED HAIL OFF LIGHTS FERRY RD, NEAR LAKE LANIER. |
| Apr 23, 5:26 PM EDT | HAIL 0.75 | 1 Ese Flowery Branch, GA | PENNY-SIZE HAIL REPORTED NEAR THE INTERSECTION OF SPOUT SPRINGS RD AND THURMON TANNER PKWY |
| Apr 23, 5:32 PM EDT | HAIL 1.25 | Oakwood, GA | HALF DOLLAR SIZED HAIL REPORTED NEAR THE INTERSECTION OF PLAINVIEW RD AND OAK ST. |
| Apr 23, 5:35 PM EDT | HAIL 1 | 4 Nne Candler, GA | QUARTER-SIZE HAIL REPORTED ON BRONCO LANE NEAR GILLSVILLE HWY |
| Apr 23, 5:40 PM EDT | HAIL 1 | 4 Nne Candler, GA | QUARTER-SIZE HAIL REPORTED NEAR THE INTERSECTION OF HARMONY CHURCH RD AND GILLSVILLE HWY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.4 hours before the alert went out and 328 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 775 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 484 m²/s²
- 0-3 km storm-relative helicity
- 488 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
270
WWUS82 KFFC 232121
SPSFFC
Special Weather Statement
National Weather Service Peachtree City GA
521 PM EDT Thu Apr 23 2020
GAZ023>025-034-232145-
Hall GA-Banks GA-Jackson GA-Gwinnett GA-
521 PM EDT Thu Apr 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HALL...SOUTHWESTERN
BANKS...NORTHWESTERN JACKSON AND NORTHEASTERN GWINNETT COUNTIES UNTIL
545 PM EDT...
At 521 PM EDT...a strong thunderstorm was over Rest Haven, or 10
miles east of Cumming...moving northeast at 50 mph.
HAZARD...Winds up to 40 mph and up to penny sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Gainesville, Jefferson, Sugar Hill, Buford, Braselton, Flowery
Branch, Oakwood, Lula, Maysville, Pendergrass, Gillsville, Talmo,
Rest Haven, Candler, Thompsons Mill, Buford Dam-Lake Lanier Parks,
Aqualand Park, Chestnut Mountain, Road Atlanta-Lanier Speedway and
Lake Lanier Islands.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
LAT...LON 3419 8350 3411 8382 3413 8382 3411 8383
3406 8401 3416 8407 3418 8406 3420 8403
3419 8401 3420 8399 3421 8398 3422 8396
3423 8397 3441 8364
TIME...MOT...LOC 2121Z 244DEG 43KT 3415 8397
HAIL...0.75IN
WIND...40MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Apr 23, 3:19 PM EDT, 2 hours 2 minutes earlier.
Area forecast discussion, Apr 23, 3:19 PM EDT, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 319 PM EDT Thu Apr 23 2020 .SHORT TERM /Tonight through Friday Night/... Warm front has struggled to move north from the Florida Panhandle this afternoon. Further west, the warm sector has surged northward into southern MS/southwest AL. There are some storms across western GA at this time, but are elevated in nature. The forecast dilemma remains centered around the possibility of strong/severe storms late this afternoon and evening. The potential for strong/severe storms has diminished through the day, but is not completely gone. The airmass ahead of the cold front has begun to destabilize with very high CAPES and marginal lapse rates. Storms north of the warm front, in the wedge, will remain elevated with some potential for hail and damaging wind gusts. South of the warm front, damaging wind gusts will be the primary hazard, but a few tornadoes are not out of the question. Friday should be dry and seasonable. NListemaa .LONG TERM /Saturday through Thursday/... Another shortwave looks to move into the area on Saturday which will trigger our next potential round of thunderstorms across far primarily far northern GA. Still some model disagreement on the overall timing of the system as well as the strength of the overall moisture return. Hi-res guidance favors a slower progression with better moisture return during the afternoon leading to a chance for the development of some thunderstorms. With decent shear and CAPE values in the 1000+ J/kg range, any storms that do form would potentially be severe with threats of hail and strong winds. Larger T/Td spreads and lack of stronger surface forcing may act to limit overall coverage and tornado threat, however. The SPC has issued a marginal risk for the region to encapsulate both the isolated nature and uncertainty of severe storms with this system. Maintained higher PoPs over the north given model agreement on precip, regardless of type. Long range guidance shows a possibility of some light precip on the backside of the low on Saturday night into Sunday morning before northwest flow and high pressure move into the area for the next few days, bringing drier conditions. The next system moves in on Tuesday night into Wednesday as a trough dives into the eastern US, and substantial model disagreement exists here. The 0Z GFS has a positively tilted trough far north that brings limited moisture, whereas the ECMWF and 12Z GFS show a slightly negatively tilted trough digging through the area that would bring the potential for thunderstorms. Will stick with the NBM with a slight lowering here until better agreement can be obtained. Lusk && .AVIATION... 18Z Update... Confidence on afternoon thunderstorm develop is medium. The earlier MCS activity has stabilized the region, but if the atmos recovers, sct tsra are possible. Left the tempo group in for now. Winds should switch around to the SW around 00Z. //ATL Confidence...18Z Update... Med confidence. NListemaa && .PRELIMINARY POINT TEMPS/POPS... Athens 59 75 52 78 / 50 10 5 30 Atlanta 57 73 54 77 / 40 10 5 30 Blairsville 53 69 48 68 / 50 20 10 60 Cartersville 56 74 52 75 / 40 10 10 40 Columbus 59 78 56 83 / 50 5 10 10 Gainesville 57 72 52 73 / 40 10 5 50 Macon 60 78 55 83 / 50 10 5 20 Rome 56 74 52 74 / 40 10 20 50 Peachtree City 57 75 53 79 / 50 5 10 20 Vidalia 64 81 59 85 / 70 30 5 10 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...NListemaa LONG TERM....Lusk AVIATION...NListemaa
Hazardous weather outlook, Apr 23, 4:17 PM EDT, 1 hour 4 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 417 PM EDT Thu Apr 23 2020 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-242030- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 417 PM EDT Thu Apr 23 2020 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Scattered thunderstorms are expected through this evening over central Georgia and portions of north Georgia. It is possible that some storms could become strong to severe, capable of producing damaging winds and hail. A brief tornado cannot be ruled out, particularly over central Georgia. Any threat for severe weather will end after midnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... The probability for widespread hazardous weather is low. There is a threat for isolated strong to severe thunderstorms on Saturday for north Georgia, though coverage is expected to be low. Thunderstorms will be possible again on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
In the hours before
Special weather statement, Apr 23, 12:00 PM EDT, 5 hours 21 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1200 PM EDT Thu Apr 23 2020
GAZ110>113-231645-
Toombs GA-Wheeler GA-Telfair GA-Montgomery GA-
1200 PM EDT Thu Apr 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR TOOMBS...WHEELER...TELFAIR AND
MONTGOMERY COUNTIES UNTIL 1245 PM EDT...
At 1159 AM EDT...a line of strong thunderstorms was along a line
extending from near Alamo to near Jacksonville...and moving east at
40 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
McRae, Lyons, Alamo, Mount Vernon, Vidalia, Helena, Lumber City,
Glenwood, Uvalda, Ailey, Scotland, Higgston, Santa Claus, Alston,
Jacksonville, Towns, Ohoopee, Horse Creek Wma, New Branch and Spring
Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3181 8309 3223 8282 3226 8278 3224 8221
3216 8218 3191 8223 3194 8228 3193 8232
3196 8238 3197 8248 3196 8250 3195 8248
3195 8249 3196 8252 3196 8255 3192 8263
3192 8268 3178 8287 3179 8298 3178 8301
TIME...MOT...LOC 1559Z 268DEG 35KT 3219 8274 3184 8302
WIND...40MPHSpecial weather statement, Apr 23, 12:45 PM EDT, 4 hours 36 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1245 PM EDT Thu Apr 23 2020
GAZ111>113-231715-
Toombs GA-Wheeler GA-Montgomery GA-
1245 PM EDT Thu Apr 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR TOOMBS...SOUTHEASTERN WHEELER AND
MONTGOMERY COUNTIES UNTIL 115 PM EDT...
At 1244 PM EDT...a line of strong thunderstorms was extending from
Ponderosa to Cedar Crossing...and moving east at 40 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Lyons, Mount Vernon, Vidalia, Uvalda, Ailey, Higgston, Santa Claus,
Alston, Center, Toombs Central, Ohoopee, New Branch, Ponderosa,
McNatt Falls, South Thompson, English Eddy, Rock Springs, Cedar
Crossing, Johnson Corner and Charlotteville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3194 8228 3193 8230 3195 8231 3193 8232
3194 8238 3196 8238 3196 8240 3195 8240
3197 8243 3197 8250 3196 8248 3195 8249
3196 8253 3196 8257 3192 8263 3225 8257
3224 8221 3216 8218 3191 8223
TIME...MOT...LOC 1644Z 262DEG 37KT 3219 8225 3200 8243
WIND...40MPHSpecial weather statement, Apr 23, 1:41 PM EDT, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
141 PM EDT Thu Apr 23 2020
GAZ113-231800-
Toombs GA-
141 PM EDT Thu Apr 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TOOMBS COUNTY UNTIL
200 PM EDT...
At 141 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Ponderosa, or near Lyons...moving northeast
at 20 mph.
HAZARD...40 to 50 mph wind and increased chance of a brief
tornado.
IMPACT...While winds should result in minor damage to tree limbs
and blowing around of light...unsecured objects...this
storm has also exhibited localized rotation. A brief
tornado could quickly form.
This storm will remain over mainly rural areas of northeastern Toombs
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
LAT...LON 3220 8224 3222 8228 3230 8223 3227 8222
3226 8222 3224 8221 3222 8221
TIME...MOT...LOC 1741Z 224DEG 16KT 3224 8223
WIND...50MPHSpecial weather statement, Apr 23, 1:53 PM EDT, 3 hours 28 minutes before
Special Weather Statement National Weather Service Peachtree City GA 153 PM EDT Thu Apr 23 2020 GAZ061-062-072>076-080>086-090>098-102>113-232100- Hancock-Warren-Jones-Baldwin-Washington-Glascock-Jefferson-Taylor- Crawford-Bibb-Twiggs-Wilkinson-Johnson-Emanuel-Chattahoochee- Marion-Schley-Macon-Peach-Houston-Bleckley-Laurens-Treutlen- Stewart-Webster-Sumter-Dooly-Crisp-Pulaski-Wilcox-Dodge-Telfair- Wheeler-Montgomery-Toombs- 153 PM EDT Thu Apr 23 2020 ...GUSTY WINDS EXPECTED BEHIND HEAVIER RAIN IN MIDDLE GEORGIA... Behind a slow-moving axis of heavier rain and embedded thunderstorms over middle Georgia, gusty winds of 20 to 35 mph will develop for several hours this afternoon. Given the saturated grounds from the rain, the potential to see a few trees come down will be possible in these stronger winds. DJN
Special weather statement, Apr 23, 5:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
521 PM EDT Thu Apr 23 2020
GAZ023>025-034-232145-
Hall GA-Banks GA-Jackson GA-Gwinnett GA-
521 PM EDT Thu Apr 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HALL...SOUTHWESTERN
BANKS...NORTHWESTERN JACKSON AND NORTHEASTERN GWINNETT COUNTIES UNTIL
545 PM EDT...
At 521 PM EDT...a strong thunderstorm was over Rest Haven, or 10
miles east of Cumming...moving northeast at 50 mph.
HAZARD...Winds up to 40 mph and up to penny sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Gainesville, Jefferson, Sugar Hill, Buford, Braselton, Flowery
Branch, Oakwood, Lula, Maysville, Pendergrass, Gillsville, Talmo,
Rest Haven, Candler, Thompsons Mill, Buford Dam-Lake Lanier Parks,
Aqualand Park, Chestnut Mountain, Road Atlanta-Lanier Speedway and
Lake Lanier Islands.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
LAT...LON 3419 8350 3411 8382 3413 8382 3411 8383
3406 8401 3416 8407 3418 8406 3420 8403
3419 8401 3420 8399 3421 8398 3422 8396
3423 8397 3441 8364
TIME...MOT...LOC 2121Z 244DEG 43KT 3415 8397
HAIL...0.75IN
WIND...40MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 8:24 AM EDT | River Flood Warning | FFC | Telfair, Wheeler | 53 hr |
| Apr 23, 10:46 AM EDT | Special Weather Statement | FFC | Crisp, Dodge, Laurens, Pulaski, Wilcox | 44 min |
| Apr 23, 11:18 AM EDT | Severe Thunderstorm Warning | FFC | Crisp, Dodge, Laurens, Montgomery, Pulaski, Telfair and 3 more | 42 min |
| Apr 23, 12:00 PM EDT | Special Weather Statement | FFC | Montgomery, Telfair, Toombs, Wheeler | 45 min |
| Apr 23, 12:45 PM EDT | Special Weather Statement | FFC | Montgomery, Toombs | 30 min |
| Apr 23, 1:41 PM EDT | Special Weather Statement | FFC | Toombs | 19 min |
| Apr 23, 5:25 PM EDT | Special Weather Statement | FFC | Butts, Jasper | 35 min |
| Apr 23, 5:58 PM EDT | Special Weather Statement | FFC | Greene, Putnam, Taliaferro | 47 min |
| Apr 23, 6:20 PM EDT | Special Weather Statement | FFC | Troup | 25 min |
Nearby
Special Weather Statements in Georgia, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.